Vermont, 2025

Damaging Wind in Vermont, July 20, 2025

July 20, 2025 · NWS ALY · 1 event in 1 county or zone

Scattered showers and thunderstorms developed ahead of an approaching cold front on July 20, 2025. One storm became severe across southern Vermont downing a tree on a house near Saxtons River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered showers and thunderstorms developed ahead of an approaching cold front on July 20, 2025. One storm became severe across southern Vermont downing a tree on a house near Saxtons River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 20, 1:11 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 1:11 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
211 PM EDT Sun Jul 20 2025

.SYNOPSIS...
Showers and thunderstorms, some potentially strong to severe,
will cross the region into the early evening. High pressure
will bring a period of dry, cooler and less humid weather early
this week with hot and humid conditions returning for the second
half of the week. The next chance for some showers and
thunderstorms will be on Thursday or Friday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...

Key Message:
- Strong to locally severe thunderstorms remain possible into
  the early evening hours, especially from the Capital District
  and points south and east.

Discussion:

Showers and thunderstorms are beginning to develop amid a warm
and humid air mass and ahead of an approaching cold front.
Latest SPC mesoanalysis suggest MLCAPE values are above 1000
J/kg with 35-45 kt of 0-6 km shear present. Forecast soundings
suggest DCAPE values could reach around 700 J/kg which could
support some strong to locally severe thunderstorms into this
evening. Areas within the Capital District and points south and
east look to be most favored for possible stronger thunderstorms
where the greatest breaks for sun have been today. Damaging
winds remain the primary threat with these storms along with
locally heavy downpours.

The associated cold front crosses the region this evening with
showers and thunderstorms ending. A secondary front dropping
southward from northern New York could bring a few isolated
showers to northern areas into the early overnight hours.
Otherwise, it will become less humid with temperatures falling
back into the 50s and lower 60s (with some upper 40s across the
Adirondacks).

Very nice weather is expected early this week as high pressure
builds southward from Canada. 850 hPa temperatures will lower to
+5 to +7 C (around -2 STDEV). In addition, precipitable water
values will be -1 to -2 STDEV. The result will be mostly clear
and dry weather along with low humidity (dew points expected to
fall into the 40s for many areas on Monday). High temperatures
Monday and Tuesday will be below normal but rather pleasant with
values in the upper 60s to upper 70s. Ideal radiational cooling
conditions will lead to temperatures falling into the 40s and
50s both Monday and Tuesday night. It is possible for some
localized colder spots in the Adirondacks to fall into the upper
30s Monday night. Forecast soundings suggest deep mixing is
possible, especially on Monday, which could lead to a
northwesterly breeze at times with some gusts on the order of 20
to 25 mph.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

Key Message:

- Hot and humid conditions are expected to return for the second
  half of the week. Confidence is increasing for the potential
  for heat advisory criteria to be met for one or multiple days
  for valley areas.

Discussion:

An upper level ridge will build across the region for the second
half of the week as surface high pressure slides off to the
east. South to southwesterly flow at the surface and aloft will
bring an increasingly warm and humid air mass into the region as
850 hPa temperatures increase to around +20C (around +2 STDEV).
High temperatures will return to the 80s and 90s with dewpoints
rising into the upper 60s to mid-70s. Feels-like temperatures
in valley areas should reach the upper 90s to lower 100s by
Thursday and Friday. Heat advisories will likely be needed later
in time as the event gets closer. Upper level disturbances will
track over the northern periphery of the ridge later this week
which could bring a shower or thunderstorms to northern areas on
Thursday with a better chance for more coverage of showers and
thunderstorms by Friday and Saturday. A weak cold frontal
passage and high pressure attempting to build to the north may
bring a little relief from the heat and humidity by the end of
the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18z/Mon...Scattered to numerous showers and
thunderstorms will cross the TAF sites until 00z/Mon where some
brief reductions to IFR/MVFR will be possible along with gusty
winds. TEMPO groups were included at all TAF sites for the most
likely timing of this activity. In the wake of these showers,
gradual clearing will result in VFR conditions for the rest of
the TAF period. The exception could be for a period of MVFR cigs
at KPSF before cloud coverage diminishes overnight. While some
patchy fog could occur, confidence on inclusion in the TAFs is
low as a drier air mass will build into the region tonight.
South to southwesterly wind this afternoon will become
northwesterly tonight then north to northwesterly on Monday. A
few gusts could reach 20 kt on Monday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
SHORT TERM...Rathbun
LONG TERM...Rathbun
AVIATION...Rathbun

In the hours before

Special weather statement, Jul 20, 2:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albany NY
358 PM EDT Sun Jul 20 2025

MAZ001-NYZ053-054-VTZ013-202030-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Bennington VT-
358 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RENSSELAER AND
SOUTHWESTERN BENNINGTON COUNTIES THROUGH 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, or near Hoosick Falls, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennington, Hoosick Falls, Pownal, Stamford, Hoosick, Pittstown,
North Bennington, Valley Falls, Woodford, Old Bennington, Hoosick
Junction, Paper Mill Village, Sodom, Petersburg Junction, East
Hoosick, Babcock Lake, Johnsonville, East Buskirk, Eagle Bridge, and
Factory Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4274 7299 4274 7302 4271 7302 4270 7300
      4270 7301 4281 7361 4294 7354 4295 7345
      4292 7296
TIME...MOT...LOC 1958Z 277DEG 27KT 4284 7342

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 20, 3:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Albany NY
417 PM EDT Sun Jul 20 2025

NYZ084-VTZ013>015-202100-
Southern Washington NY-Eastern Windham VT-Western Windham VT-
Bennington VT-
417 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
BENNINGTON AND WINDHAM COUNTIES THROUGH 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Manchester, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bellows Falls, Arlington, Londonderry, Townshend, Manchester,
Stratton, Shaftsbury, Putney, Dorset, Saxtons River, Westminster,
Newfane, Manchester Center, West Wardsboro, Windham, Rockingham,
White Creek, Dover, Jamaica, and Sunderland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Vermont.

&&

LAT...LON 4308 7244 4305 7247 4300 7244 4300 7246
      4297 7247 4295 7253 4292 7252 4289 7253
      4295 7337 4331 7324 4330 7299 4329 7299
      4330 7297 4330 7282 4325 7282 4322 7269
      4324 7257 4323 7243 4315 7246 4312 7243
TIME...MOT...LOC 2017Z 281DEG 33KT 4313 7306

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AJG
Local storm report, Jul 20, 3:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
446 PM EDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Dmg     Nassau                  42.51N 73.61W
07/20/2025                   Rensselaer         NY   Dept of Highways

            Tree and wires down near New York Route 203
            and Alter Alley Way in Nassau.

&&

Rathbun
Local storm report, Jul 20, 3:47 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
447 PM EDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     2 WNW Rotterdam Junctio 42.89N 74.08W
07/20/2025                   Schenectady        NY   County Official

            Downed tree and wires in Pattersonville.

0324 PM     Tstm Wnd Dmg     2 SW South Glens Falls  43.27N 73.66W
07/20/2025                   Saratoga           NY   Emergency Mngr

            Pole and wires down in woods.

0215 PM     Hail             1 ESE Averill Park      42.63N 73.53W
07/20/2025  E0.88 Inch       Rensselaer         NY   Public

            Nickel to quarter size hail reported at
            Glass Lake.

0242 PM     Tstm Wnd Dmg     3 NE Charleston Four Co 42.84N 74.36W
07/20/2025                   Montgomery         NY   County Official

            Downed tree.

0244 PM     Tstm Wnd Dmg     2 ENE Charleston Four C 42.81N 74.36W
07/20/2025                   Montgomery         NY   County Official

            Downed tree.

&&
Special weather statement, Jul 20, 3:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
451 PM EDT Sun Jul 20 2025

MAZ025-202115-
Southern Berkshire MA-
451 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BERKSHIRE COUNTY
THROUGH 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Becket, or 14 miles southeast of Pittsfield, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Otis, Monterey, Tyringham, Otis Wood Lanes, Leisure Lee, Algerie Four
Corners, Bonny Rigg Corners, North Otis, Hephzibah Heights, Becket
Center, West Becket, East Otis, Cold Spring, and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Massachusetts.

&&

LAT...LON 4224 7301 4215 7303 4215 7307 4213 7307
      4212 7306 4216 7325 4234 7320 4230 7300
      4225 7300
TIME...MOT...LOC 2051Z 281DEG 28KT 4230 7307

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AJG
Local storm report, Jul 20, 3:58 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
458 PM EDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     4 E Stephentown         42.54N 73.36W
07/20/2025                   Rensselaer         NY   Law Enforcement

            Downed tree across road at Route 22 and
            Provost Rd.

&&

The radar

The Albany radar (KENX), 141 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
July 20, 4:00 PM EST
Where
Windham County, 0.86 mi NW of Saxtons River
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.140, -72.510

A tree was downed on a house in Saxtons River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287381.